Missouri, 2015

Hail in Missouri, May 10, 2015

May 10, 2015 · NWS PAH · 1 event in 1 county or zone

A squall line moved east across southeast Missouri, producing locally gusty winds and dime-size hail. Southwesterly deep-layer wind shear around 30 knots was sufficient to maintain the squall line within a moderately unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A squall line moved east across southeast Missouri, producing locally gusty winds and dime-size hail. Southwesterly deep-layer wind shear around 30 knots was sufficient to maintain the squall line within a moderately unstable atmosphere. The squall line was associated with an upper-level low over South Dakota. A mid-level jet streak rotated northeast from the southern Plains into the Ozarks and Mid-Mississippi Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 10, 2:15 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, May 10, 2:15 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT SUN MAY 10 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 312 PM CDT SUN MAY 10 2015

AN MCS ACROSS CENTRAL MO WAS MAKING ITS WAY EWD TOWARD SERN MO
THIS AFTERNOON...PROMPTING A TOR WATCH AHEAD OF IT FOR THE FAR WRN
COUNTIES. CURRENT LAPS DATA SHOWS SFC-BASED CAPE OF 2000+ J/KG
OVER SERN MO...AND SRLY MOIST FLOW WILL MAINTAIN A FAVORABLE
ENVIRONMENT FOR THIS...DESPITE SOME INCREASE IN CLOUD COVER. DEEP
LAYER SHEAR IN THE REGION SHOULD HELP SUSTAIN THE MCS AS IT
CONTINUES TO APPROACH SERN MO. WE WILL SEE IF THE STORMS MAINTAIN
OR INCREASE INTENSITY OVER THE NEXT FEW HOURS. BEST GUESS IS THAT
THE MCS WILL MAKE A GLANCING BLOW ON THE NWRN PARTS OF THE PAH
FORECAST AREA THROUGH EARLY EVENING...DIMINISHING IN INTENSITY AND
COVERAGE AFTER SUNSET.

THE FINAL PUSH OF SHOWER AND TSTM ACTIVITY SHOULD BEGIN IN THE
OVERNIGHT FROM THE WEST...AHEAD OF A SUBSTANTIAL LOW PRESSURE
SYSTEM OVER THE CENTRAL PLAINS. MEANWHILE...POPS REMAIN QUITE LOW
FOR THE ERN HALF OF THE REGION THROUGH SUNRISE MON. SHOWER AND
TSTM ACTIVITY WILL BE COMMON ON MON ACROSS THE REGION DUE TO THE
LOW LEVEL FORCING OF AN EWD-MOVING COLD FRONT. WIND FIELDS ALOFT
SUGGEST THE POSSIBILITY OF SEVERE POTENTIAL WITH SOME TSTMS...IF
THE ATMOSPHERE CAN DESTABILIZE ENOUGH IN THE WAKE OF MORNING
CONVECTION AND ASSOCIATED CLOUD DEBRIS. VIRTUALLY ALL PCPN SHOULD
BE OUT OF THE PAH FORECAST AREA BY SUNSET MON.

DEEP WRLY FLOW TO THE SOUTH OF THE CENTRAL PLAINS MID/UPPER LOW
WILL ENSURE DRY AND GRADUALLY COOLER CONDITIONS THROUGH TUE NIGHT.

&&

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 312 PM CDT SUN MAY 10 2015

SURFACE HIGH PRESSURE WILL BE PUSHING FARTHER NORTHEAST ON
WEDNESDAY, ALLOWING A SURFACE LOW TO MOVE INTO THE MISSISSIPPI
VALLEY ON FRIDAY.  THE LATEST ECMWF IS FASTER AND FARTHER NORTH WITH
THE LOW, AND HAS BEEN LESS CONSISTENT THAN THE GFS OVER THE LAST FEW
RUNS.  LEANING TOWARD THE GFS, KEPT DRY CONDITIONS FOR WEDNESDAY
NIGHT, THEN KEPT PRECIP CHANCES WEST OF THE MISSISSIPPI RIVER ON
THURSDAY.  GFS SPREADS PRECIPITATION ACROSS THE PAH FORECAST AREA
THURSDAY NIGHT INTO FRIDAY WITH THE APPROACH AND PASSAGE OF AN UPPER
LEVEL WAVE OVER OUR AREA.  WITH ECMWF SHOWING THESE FEATURES MUCH
FARTHER NORTH, IT PRODUCES MUCH LESS PRECIP ACROSS OUR REGION.
AGAIN, STUCK CLOSER TO THE MORE CONSISTENT GFS, AND WENT WITH GOOD
CHANCE TO LOW LIKELY POPS THURSDAY NIGHT AND FRIDAY, BUT STAYED
PRETTY CONSERVATIVE WITH QPF AMOUNTS DUE TO SOME LACK OF CONFIDENCE
BECAUSE OF THE ECMWF AND EVEN CANADIAN SOLUTIONS.

BY THE WEEKEND, GFS AND ECMWF COME INTO SOME BETTER ALIGNMENT,
SHOWING A SURFACE LOW OVER WESTERN NEBRASKA BY 12Z SUNDAY.  THIS LOW
SHOULD LIFT A WARM FRONT ACROSS THE MIDDLE MISSISSIPPI AND LOWER
OHIO VALLEYS ON SATURDAY, AND HAVE A COLD FRONT APPROACHING THE PAH
FA ON SUNDAY.  WENT WITH CHANCE POPS FRIDAY NIGHT AND SATURDAY, THEN
AGAIN SUNDAY DUE TO THE AFOREMENTIONED FEATURES.  ONLY WENT WITH
SLIGHT CHANCE POPS SATURDAY NIGHT, WHICH CURRENTLY WILL BE THE BEST
TIMING FOR OUR AREA TO BE DRY SLOTTED.

TEMPERATURES WILL REMAIN NEAR SEASONAL WEDNESDAY AND THURSDAY.  A
RETURN OF SOUTHERLY FLOW WILL LEAD TO A WARM-UP FRIDAY THROUGH
SUNDAY, DESPITE THE ADDITIONAL CLOUD COVER AND PRECIPITATION. WE
MAY SEE A RETURN TO TEMPERATURES IN THE LOWER TO MIDDLE 80S BY
SUNDAY.

&&

.AVIATION...
ISSUED AT 312 PM CDT SUN MAY 10 2015

VFR CONDITIONS ARE EXPECTED OUTSIDE OF TSTMS. IT IS BELIEVED THAT
MOST TSTMS WILL MISS THE TAF SITES IN THE NEAR TERM...AS MOST
CONVECTION SHOULD REMAIN IN THE NWRN CORNER OF THE PAH FORECAST
AREA. AFTER MIDNIGHT...SHOWER AND TSTM ACTIVITY IS EXPECTED TO
INCREASE FROM THE WEST. AT THIS TIME...MVFR CONDITIONS WITH TSTMS
LATE IN THE NIGHT WERE LIMITED TO THE WRN TAFS. THE ERN TAFS WILL
BE AFFECTED BY THE CONVECTION LATER MON AFTERNOON AS A COLD FRONT
SWEEPS WEST TO EAST THROUGH THE REGION.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...DB
LONG TERM...RST
AVIATION...DB
Hazardous weather outlook, May 10, 3:27 AM CST, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
427 AM CDT SUN MAY 10 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
427 AM CDT SUN MAY 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY. ANY STORM THAT
DEVELOPS THIS AFTERNOON MAY BRIEFLY APPROACH SEVERE LEVELS.
DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN CONCERNS.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED MAINLY AFTER
MIDNIGHT TONIGHT OVER SOUTHEAST MISSOURI. A FEW SEVERE STORMS
WILL BE POSSIBLE...WITH DAMAGING WINDS...LARGE HAIL...AND HEAVY
RAINFALL THE PRIMARY CONCERNS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDESPREAD THUNDERSTORMS ARE FORECAST MONDAY...MAINLY EAST OF THE
MISSISSIPPI RIVER. A FEW SEVERE STORMS WILL BE POSSIBLE...WITH
DAMAGING WINDS AND LARGE HAIL THE MAIN CONCERNS. HEAVY RAINFALL
WILL BE A CONCERN MAINLY IN THE MORNING OVER SOUTHEAST MISSOURI.

A CHANCE OF THUNDERSTORMS IS FORECAST ACROSS THE REGION THURSDAY
THROUGH SATURDAY. A FEW STRONG STORMS AND LOCALLY HEAVY RAIN
CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE FORECAST CLOSELY FOR LATE TONIGHT AND
MONDAY...AND BE PREPARED FOR ACTIVATION IF IT BECOMES NECESSARY.

DRS/RJP

In the hours before

Special weather statement, May 10, 2:07 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
307 PM CDT SUN MAY 10 2015

ILZ087-091-102045-
HARDIN IL-GALLATIN IL-
307 PM CDT SUN MAY 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GALLATIN AND HARDIN
COUNTIES UNTIL 345 PM CDT...

AT 307 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROSICLARE...OR 18 MILES SOUTHWEST OF SHAWNEETOWN...MOVING NORTHEAST
AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JUNCTION...KARBERS RIDGE AND GROSS.

LAT...LON 3773 8825 3766 8817 3764 8817 3760 8815
      3757 8815 3754 8811 3743 8841 3755 8841
TIME...MOT...LOC 2007Z 230DEG 24KT 3750 8837

The radar

The Memphis radar (KNQA), 166 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ripley

When
May 10, 3:35 PM CST
Where
Ripley County, 1.5 mi WSW of Doniphan
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.612, -90.845

Dime-size hail was reported at the corner of U.S. Highway 160 and State Highway 21.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569198.